Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 133, NWS Des Moines, IA

July 3, 2019Boone County, Greene County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 3, 2019, 3:09 PM CDT for Boone County, Greene County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2019, 3:09 PM CDT (20:09 UTC)
Expired
Jul 3, 2019, 3:45 PM CDT
In force
36 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, IA, Greene County, IA

The radar

The Des Moines radar (KDMX), 50 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 12:02 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 3, 12:02 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1202 PM CDT Wed Jul 3 2019

.SHORT TERM.../Today through Thursday/
Issued at 341 AM CDT Wed Jul 3 2019

Slow moving frontal boundary about where it was expected yesterday
at this time...between highways 30 and 20 and coincident with an
area of warm advection.  Additional storms have developed near this
boundary within the warm advection.  Heavy rainfall is occurring
with the storms though at this point the heaviest rainfall is
occurring to the west of our forecast area.  Southern Crawford
county however has not escaped this area of heavy rainfall with
radar estimates in excess of an inch.  While there may be some
localized flooding, most of the water appears that it will flow into
Shelby County...again, just west of the forecast area.

For today and tonight, not much has changed in the overall pattern
and trend...still expect the quasi-stationary boundary to hover
between highway 30 and I-80...possibly a little further north
towards highway 20.  A few weak shortwaves will traverse the state
and interact with the boundary producing periodic chances for storms
today.  PWAT's ranged from 1.6 to nearly 2 inches so heavy rainfall
will be possible with the storms.  As for the severe potential...not
overly excited about that.  We will have high instability and low
shear.  The best theta-e advection shifts into MN and WI and forcing
is spotty and hit or miss so other than a marginal hail or wind
threat to 40 mph or so, that's what I am expecting.

For Thursday, a deep upper trough develops over the west with a
ridge attempting to rebuild over the region however a parade of
shortwaves will squash any real development of the ridge.  At the
surface, a pretty strong low will develop over Colorado with general
troughiness over the Plains with another frontal boundary extending
from NCEN MN to SE SD and this front will sag into the state
during the day. Ahead of this boundary, moisture will stream into
Iowa with instability becoming strong in the afternoon once again.
Areas right along the front, where the convergence will be best
may see some strong to possibly severe storms. There is a lot of
uncertainty at this point but I suspect this day will see more of
a threat of severe storms than we have had recently, though
coverage may not be very widespread.

.LONG TERM.../Thursday through Tuesday/
Issued at 341 AM CDT Wed Jul 3 2019

/Thursday Night through Sunday/...Confidence: Low to Medium

Weakly forced pattern continues for the near future with near
indiscernible surface boundary/outflow boundary sitting over
southern Iowa tonight...that should drift north a bit by 00z Friday
and remain in central to northern Iowa and again become more diffuse
with time.  The current surface map tonight shows a weak trough
extending east northeast into northern Minnesota from an area of low
pressure in central South Dakota.  Draped across Iowa, a stationary
front at the surface is now situated over western through southern
Iowa then back northeast toward Dubuque. Aloft some additional weak
warm air advection is creating a small area of showers and
thunderstorms over far western Iowa. Overall the synoptic models
continue to diminish convection by 00z Friday as the weak wave over
Kansas tonight will have lifted east northeast of the region by that
time and the surface front will also be farther north.  The weakness
in forcing will be short lived, however, as an H500 wave tracking
over the upper level ridge begins to initiate more convection over
northern/northwest Iowa Thursday night into Friday morning. The NAM
continues to be the most aggressive with convecting precipitation
while the GFS/Euro are more limited and focused more so into
Nebraska and Minnesota. There again is limited confidence in the
location of the convection, though at least there is some consensus
on the timing of development. Since the airmass is not changing from
now until the weekend, the same impacts will persist with a few
stronger storms from time to time; precipitable water of 1.5 to 2
inches; and warm cloud depths supportive of locally heavy rainfall
at a few locations.  Little change in temperature is anticipated
from now until Friday with Thursday night lows in the upper
60s/lower 70s and highs Friday still in the lower 80s north to the
mid to upper 80s. south. Both the GFS/Euro are tending to shift the
boundary just south of Iowa by 12z Saturday with slightly cooler air
dropping into the region as the weekend begins. There is still
little consensus on the cessation of precipitation with the Euro
still lingering showers into Friday night while the GFS ends
rainfall by 00z Saturday. Both models show another weak wave
tracking across Iowa Saturday with additional showers and
thunderstorms crossing the region during the afternoon/evening
followed by lesser chances for rain into Sunday. With more
appreciable cloud cover, highs will drop into the upper 70s to
lower 80s with lows in the lower to mid 60s.

/Sunday Night through Tuesday/...Confidence: Medium

Though surface high pressure will be situated over the Great Lakes
early next week which may help limit rainfall chances, general
westerly flow aloft and southwest flow at H850 will continue to keep
the area in a regime that favors additional chances for thunderstorms
into early next week. Little change in temperature is anticipated,
with a hint that temperature and humidity will again be on the
upswing.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1200 PM CDT Wed Jul 3 2019

The main aviation hazard through the period will be scattered
thunderstorms and changing wind directions and speeds with
associated outflow. The greatest chances to impact sites will be
from 21z to 03z. Otherwise VFR conditions are expected between
storms.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FAB
LONG TERM...REV
AVIATION...Donavon
Hazardous weather outlook, Jul 3, 2:30 PM CDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
230 PM CDT Wed Jul 3 2019

IAZ004>007-015>017-023>028-037>039-070>075-081>086-092>097-041100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hardin-Grundy-
Black Hawk-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
230 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms will affect the area through this evening
and into tonight. Locally heavy rainfall is expected and a few
storms could be severe. Large hail and damaging winds would be the
primary severe weather threats, but an isolated tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will persist intermittently through the
remainder of the week. Isolated severe storms and locally heavy
rain will remain possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times through the week.

IAZ033>036-044>050-057>062-041100-
Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-Story-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
230 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flash Flood Watch is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Scattered thunderstorms will affect the area through this evening
and into tonight. Locally heavy rainfall is expected and a few
storms could be severe. Large hail and damaging winds would be the
primary severe weather threats, but an isolated tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will persist intermittently through the
remainder of the week. Isolated severe storms and locally heavy
rain will remain possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times through the week.

Lee

In the hours before

Special weather statement, Jul 3, 3:01 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Des Moines IA
301 PM CDT Wed Jul 3 2019

IAZ035>038-045>049-057>061-070>073-032215-
Webster-Hamilton-Hardin-Grundy-Carroll-Greene-Boone-Story-
Marshall-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-
Warren-
Including the cities of Fort Dodge, Webster City, Iowa Falls,
Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg,
Carroll, Jefferson, Boone, Ames, Marshalltown, Audubon, Exira,
Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel,
Des Moines, Newton, Atlantic, Greenfield, Stuart, Adair,
Fontanelle, Winterset, Earlham, Indianola, Norwalk, and Carlisle
301 PM CDT Wed Jul 3 2019

...Strong Thunderstorms Possible over Central Iowa into the Early
Evening Hours...

Strong to severe thunderstorms have developed over west central
Iowa this afternoon and are expected to slowly move eastward
across the heart of Iowa into the early evening hours. Some of the
stronger storms may produce wind gusts to 50 mph or more as well
as hail.

Locally heavy rains are expected as well which may produce
rainfall rates of one to two inches per hour over small areas.
This may lead to low visibilities, ponding water on roads and
rapid rises in small streams and creeks.

People planning or participating in outdoor activities should
monitor weather conditions closely and be prepared to seek shelter
if threatening weather approaches.

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:19 PM CDTSpecial Weather StatementDMXWebster56 min
Jul 2, 8:31 PM CDTFlash Flood WarningDMXWebster3 hr
Jul 3, 1:25 PM CDTRiver Flood WarningDMXEmmet69 hr
Jul 3, 2:11 PM CDTFlash Flood WatchDMXAudubon, Boone, Calhoun, Carroll, Crawford, Dallas and 11 more7 hr
Jul 3, 2:32 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene28 min
Jul 3, 2:36 PM CDTSevere Thunderstorm WarningDMXAudubon24 min
Jul 3, 3:21 PM CDTFlash Flood WarningDMXBoone, Greene6 hr
Jul 3, 3:39 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk36 min
Jul 3, 4:01 PM CDTFlash Flood WarningDMXBoone, Story6 hr
Jul 3, 5:31 PM CDTSevere Thunderstorm WarningDMXHancock22 min
Jul 3, 6:21 PM CDTSevere Thunderstorm WarningDMXTaylor24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.